Article Text

PDF
Seizures in patients with high-grade glioma: a serious challenge in the end-of-life phase
  1. Eefje M Sizoo1,
  2. Johan A F Koekkoek1,2,
  3. Tjeerd J Postma1,
  4. Jan J Heimans1,
  5. H Roeline W Pasman3,
  6. Luc Deliens3,4,
  7. Martin J B Taphoorn1,2 and
  8. Jaap C Reijneveld1,5
  1. 1Department of Neurology, VU University Medical Centre, Amsterdam, The Netherlands
  2. 2Department of Neurology, Medical Centre Haaglanden, The Hague, The Netherlands
  3. 3Department of Public and Occupational Health, The EMGO Institute for Health and Care Research, VU University Medical Centre, Amsterdam, The Netherlands
  4. 4End-of-Life Care Research Group, Vrije Universiteit Brussel & Ghent University, Brussels, Belgium
  5. 5Department of Neurology, Academic Medical Centre Amsterdam, Amsterdam, The Netherlands
  1. Correspondence to Johan A F Koekkoek, Department of Neurology, VU University Medical Centre, PO Box 7057, Amsterdam 1007 MB, The Netherlands; j.koekkoek{at}mchaaglanden.nl

Abstract

Background To analyse the prevalence of seizures and use of antiepileptic drugs (AEDs) in the end-of-life (EOL) phase of patients with high-grade glioma (HGG) and to identify patient characteristics associated with the occurrence of seizures in the last week of life.

Methods Patients were recruited from a cohort of adults with HGG diagnosed in 2005 and 2006 in three tertiary referral centres for patients with brain tumour. Physicians involved in the EOL care of patients who had HGG and had died were asked to fill in a questionnaire regarding seizures and antiepileptic treatment in the last 3 months and in the last week of life. Data on seizures and use of AEDs before the EOL phase were obtained from medical correspondence and hospital medical charts.

Results Out of 155 patients who had died, data for 92 patients were eligible for analysis. Twenty-nine percent of these 92 patients had seizures during the last week of life; 33% of patients had a history of seizures and 22% did not. Besides a history of status epilepticus (p=0.047), we identified no other significant risk factors for developing seizures in the last week of life. Seventy percent of all patients used AEDs before the last week of life. In 35% of patients in whom AEDs were tapered, seizures occurred in the last week of life.

Conclusions Our results demonstrate that seizures are a common symptom in patients with HGG during the last week of life and emphasise the importance of adequate AED treatment throughout the EOL phase.

  • Drug administration
  • Neurological conditions
  • Home care

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.